[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.5.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 3, 1980

Failure of Hemoperfusion in Digoxin Overdose

Author Affiliations

Essex, Conn

JAMA. 1980;244(14):1558. doi:10.1001/jama.1980.03310140018009
Abstract

To the Editor.—  LCDR Sanford E. Warren, MC, USNR, and Darrell D. Fanestil, MD (242:2100, 1979), have questioned the value of hemoperfusion in digoxin overdoses, since serum levels but not tissue stores of digoxin are lowered.

Report of a Case.—  An 82-year-old woman spilled her tablets from a bottle of digoxin in her breakfast cereal. After removing six tablets, she then ate her cereal. Three hours later she had dizziness, vomiting, and atrial fibrillation with a ventricular response of 20 beats per minute. A temporary transvenous pacemaker was inserted. The digoxin level was 11.6 ng/mL, and hemoperfusion was carried out for six hours, using coated activated charcoal (Adsorba 300C). Blood flow rates of 300 mL/min were achieved. Digoxin clearances by hemoperfusion were calculated by the following equation: C=QB (Ci-Co)/Ci where Qb is the blood flow rate, Ci is the digoxin concentration in the arterial line, and Co is the digoxin

×